Ask a doctor

Did Botox and 6 Months Later when I Frown with Brows Pointing Down There is a Ridge- Why?

Got botox 6 months ago and liked it EXCEPT when I would raise my brows there was a subtle bump above where my frown would be and when I would frown with my brows pointing down- there would be this dragon-like ridge! Any experience w/ this? I went to dr yesterday and he commented on what an odd face and treated it. Today, it looks better but if I want more results, should I wait a week or another month to see him? The muscles btwn my brows aren't as subdued as the sides so still there...

Doctor Answers (5)

Muscle movement six months after Botox

+1

All good feedback from panel members.  However, we believe that one piece of information is being overlooked...if you are just now seeing the "ridges" (aka:  corrugator muscles) six months after your Botox treatment, this is not unusual and is how muscle movement returns as the Botox wears off.  If you received six months duration, than you are better off than most who experience closer to four months duration.

However, if you are indicating that the "ridges" were present soon after your Botox treatment and remained this way for six months, the dosing/technique most likely did not address these muscles that are involved with frowning.  

We invite all of our patients to return in 2 weeks for a complementary check up to ensure that our mutually shared treatment goals were met.  We encourage you to report your feedback to your practitioner as well so that he/she may remedy the situation and maintain a good relationship.


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Wait at least one week for improvement from Botox

+1

The effect of Botox may take more than one to two weeks to see the peak results.  Be patient because if you get more injected in two days after the first, it may be more Botox than you need and you may not get a natural result. 

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox and muscle recruitment

+1

When Botox or Dysport are used, they will inactivate a muscle group. As compensation, as you try to move those muscles, you may recruit other muscles which may cause the lines and bumps you are describing.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

You might also like...

What you are describing is unwanted muscle recruitment.

+1

There are a variety of ways to perform a botulinum toxin treatment.  Unfortunately some of these treatments cause muscle recruitment.  I recommend that you try other treatments or injectors and find someone who can treat you without inducing this type  of issue.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Botox should be mostly worn off by 6 months--"ridge" or "bump" is caused by return of muscular contraction.

+1

You obviously had changes in your frown and forehead crease lines from your injections 6 months ago, and there may still be some muscle fibers that are partially paralyzed while others have returned to full activity. This can cause subtle (and sometimes not so subtle) abnormalities in expression.

Retreatment with additional Botox, Dysport, or Xeomin (all botulinumn toxins manufactured by different companies) can reduce or eliminate those unusual contractions. You had treatment yesterday and are already beginning to see improvements, but final effects will not be evident until 1-2 weeks has passed. Some injectors (doctors, or nurses working under a doctor's supervision) may be willing to take more of your money and add more Botox, but that would be inappropriate, IMHO, until the full effects of your initial injection have been seen.

Over-soon re-injection of Botox is one way to inadvertently cause eyelid droop or other "oops" results, so most experienced injectors would wisely advise you to wait a minimum of 2 or more weeks before considering any sort of additional injection (free touch-up or otherwise). You would be wise to listen!

 

Richard H. Tholen, MD, FACS
Minneapolis Plastic Surgeon
5.0 out of 5 stars 123 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.